Alert archive / Illinois / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 84, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 24, 2009, 5:16 PM CDT for Jo Daviess County, Stephenson County, Illinois. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 24, 2009, 5:16 PM CDT (22:16 UTC)
- Expired
- Jul 24, 2009, 6:15 PM CDT
- In force
- 59 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
Counties Jo Daviess County, IL, Stephenson County, IL
The radar
The Quad Cities radar (KDVN), 99 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 24, 5:02 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.3 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 116 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 1036 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:00 PM CDT, 2 hours 16 minutes earlier.
Area forecast discussion, Jul 24, 3:00 PM CDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 300 PM CDT FRI JUL 24 2009 .SYNOPSIS... COLD FRONT STRETCHES FROM LAKE SUPERIOR ACROSS NORTHWEST IOWA AND INTO WESTERN NEBRASKA THIS AFTERNOON. UPPER LOW IS CENTERED OVER SOUTHWEST ONTARIO WITH AN ASSOCIATED SHORT WAVE DROPPING ACROSS SOUTHERN MN. CONVECTION IS FIRING AHEAD OF THE FRONT...AND HAS A HISTORY OF STRONG WINDS AND LARGE HAIL. && .SHORT TERM...TONIGHT... FORECAST ISSUES HINGE ON PASSAGE OF COLD FRONT THIS AFTERNOON. SUPERCELL CONTINUES TO TRACK SOUTHEAST IN SHEARED AND UNSTABLE ENVIRONMENT WITH 65 TO 70 DEGREE DEW POINTS. THREAT OF ADDITIONAL CONVECTIVE DEVELOPMENT CONTINUES BEHIND THIS INITIAL LINE UNTIL FRONT COMES THROUGH LATER TONIGHT. .LONG TERM...SATURDAY THROUGH FRIDAY... AN ACTIVE PATTERN WILL CONTINUE THROUGH THE EXTENDED PERIOD WITH NORTHWEST FLOW BRINGING A SERIES OF OPPORTUNITIES FOR PRECIP. ECMWF AND GFS AGREE ON THE LARGER PATTERN BUT OF COURSE DISAGREE ON THE DETAILS OF TIMING/STRENGTH OF ANY PARTICULAR WAVE. SATURDAY AND SUNDAY...COLD FRONT ON TRACK TO BARREL THROUGH THE AREA TONIGHT AND LATEST MODELS SUGGEST SATURDAY WILL BE DRY. WILL LEAVE A LOW POP IN WEST CENTRAL ILLINOIS SATURDAY MORNING FOR ANY LINGERING POST-FRONTAL PRECIP AND ANOTHER LOW CHANCE IN NORTHWEST ILLINOIS FOR TOMORROW AFTERNOON AS A SHORT WAVE DROPS INTO THE UPPER MISSISSIPPI VALLEY. NAM AND ECMWF IDENTIFY ANOTHER WEAK SHORT WAVE SUNDAY AFTERNOON AND HAVE TRIMMED POPS BACK TO ONLY AFTERNOON AND ONLY FOR EASTERN PARTS OF THE SERVICE AREA. MONDAY THROUGH TUESDAY ANOTHER FRONT WILL WORK ACROSS THE AREA. LINGERING BOUNDARY AND LACK OF CONSOLIDATED UPPER SUPPORT WILL REQUIRE BROAD POPS THROUGH THE PERIOD. WEDNESDAY LOOKS LIKE OUR BEST SHOT AT A QUIET DAY. FOR THE END OF NEXT WEEK...GFS AND ECMWF DIVERGE SIGNIFICANTLY ON THE EVOLUTION OF THE SURFACE FEATURES. WILL STAY THE COURSE OF THE ECMWF AND SEE HOW FUTURE RUNS PAN OUT. && .AVIATION... WEATHER AT TAF SITES WILL HINGE ON TIMING OF COLD FRONT PASSAGE. FRONT IS EXPECTED TO CLEAR KCID AND KDBQ BY 03Z AND KBRL AND KMLI BY 06Z. WITH THE FRONT EXPECT A WIND SHIFT FROM SOUTHERLY TO NORTHWESTERLY. WILL MONITOR SITES FOR POSSIBLE FOG OVERNIGHT BUT CHANCE AT THIS TIME IS TOO LOW TO BE INCLUDED IN TAFS. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && 33
Hazardous weather outlook, Jul 24, 11:57 AM CDT, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1157 AM CDT FRI JUL 24 2009 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-251000- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 1157 AM CDT FRI JUL 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ALONG AND AHEAD OF AN ADVANCING COLD FRONT. THE STORM PREDICTION CENTER HAS A SLIGHT RISK FOR SEVERE STORMS ACROSS THE ENTIRE OUTLOOK AREA. THUNDERSTORMS LATE THIS MORNING OVER FAR NORTHERN IOWA WILL MOVE SOUTHEAST INTO EASTERN IOWA THIS AFTERNOON. THE MAIN THREATS WITH THESE STORMS WILL BE LARGE HAIL UP TO THE SIZE OF GOLFBALLS AND DAMAGING WINDS IN EXCESS OF 60 MPH. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE. THROUGH 5 PM THE SEVERE WEATHER THREAT WILL BE EXIST MAINLY WEST OF THE MISSISSIPPI RIVER AND NORTH OF A LINE FROM SIGOURNEY TO THE QUAD CITIES. THIS EVENING...THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE REST OF THE OUTLOOK AREA. SOME OF THESE STORMS MAY CONTINUE TO BE SEVERE WITH THE PRIMARY RISK BEING WIND GUSTS OVER 60 MPH AND LARGE HAIL. THESE STORMS WILL ALSO HAVE THE POTENTIAL TO PRODUCE HEAVY DOWNPOURS AND LOCALLY HEAVY RAINFALL. THE POTENTIAL FOR SEVERE STORMS WILL END BY 10 PM...WITH THUNDERSTORMS EXITING TO THE SOUTHEAST BY EARLY MORNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY MONDAY THROUGH TUESDAY NIGHT...THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA. SEVERE STORMS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED FOR PORTIONS OF THE OUTLOOK AREA THIS AFTERNOON AND EVENING. ANY REPORTS OF HAIL...AND WINDS GREATER THAN 40 MPH TO THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES WOULD BE GREATLY APPRECIATED.
In the hours before
Local storm report, Jul 24, 3:36 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
336 PM CDT FRI JUL 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL WORTHINGTON 42.40N 91.12W
07/24/2009 M0.50 INCH DUBUQUE IA EMERGENCY MNGR
1/4 INCH TO 1/2 INCH HAIL COVERING THE GROUND.
&&
WELocal storm report, Jul 24, 3:38 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
338 PM CDT FRI JUL 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL CASCADE 42.30N 91.01W
07/24/2009 M1.00 INCH DUBUQUE IA EMERGENCY MNGR
HAIL STARTED AT 310PM AS PEA SIZE. BY 315PM HAIL WAS
PENNY TO QUARTER SIZE. HAIL COVERED THE GROUND.
&&
WELocal storm report, Jul 24, 3:44 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
344 PM CDT FRI JUL 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL CASCADE 42.30N 91.01W
07/24/2009 M0.25 INCH DUBUQUE IA EMERGENCY MNGR
HAIL STARTED AT 310PM AS PEA SIZE.
&&
WELocal storm report, Jul 24, 4:12 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
412 PM CDT FRI JUL 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0221 PM HAIL EDGEWOOD 42.64N 91.40W
07/24/2009 M1.75 INCH DELAWARE IA EMERGENCY MNGR
0221 PM HAIL EDGEWOOD 42.64N 91.40W
07/24/2009 M1.75 INCH DELAWARE IA EMERGENCY MNGR
WINDOWS BROKEN IN HOUSES.
0228 PM HAIL 2 N DELAWARE 42.50N 91.34W
07/24/2009 M1.75 INCH DELAWARE IA EMERGENCY MNGR
HOUSES WITH BROKEN WINDOWS AND SIDING BROKEN OFF. NEAR
HIGHWAY 38 JUST NORTH OF DELAWARE. DELAYED REPORT.
0228 PM HAIL DELAWARE 42.47N 91.34W
07/24/2009 M1.75 INCH DELAWARE IA EMERGENCY MNGR
0228 PM HAIL GREELEY 42.59N 91.34W
07/24/2009 M1.75 INCH DELAWARE IA EMERGENCY MNGR
ALONG WITH 50 MPH WINDS.
0236 PM HAIL EARLVILLE 42.48N 91.27W
07/24/2009 M1.00 INCH DELAWARE IA EMERGENCY MNGR
0240 PM HEAVY RAIN 6 N DYERSVILLE 42.57N 91.12W
07/24/2009 E0.00 INCH DUBUQUE IA TRAINED SPOTTER
SPOTTER LOOKING TO WEST SEES ROTATING WALL CLOUD. PASSED
BY ARX WEATHER FORECAST OFFICE.
0245 PM HAIL E EARLVILLE 42.48N 91.26W
07/24/2009 M1.00 INCH DELAWARE IA TRAINED SPOTTER
COVERING THE GROUND. LASTED FOR 5 MINUTES.
0255 PM HAIL 5 NE HOPKINTON 42.39N 91.18W
07/24/2009 M1.50 INCH DELAWARE IA EMERGENCY MNGR
PENNY TO PING PONG SIZE HAIL.
0258 PM HAIL 5 N HOPKINTON 42.42N 91.25W
07/24/2009 M1.75 INCH DELAWARE IA EMERGENCY MNGR
0300 PM HAIL WORTHINGTON 42.40N 91.12W
07/24/2009 M0.50 INCH DUBUQUE IA EMERGENCY MNGR
1/4 INCH TO 1/2 INCH HAIL COVERING THE GROUND.
0300 PM HAIL 3 N HOPKINTON 42.39N 91.25W
07/24/2009 M1.00 INCH DELAWARE IA TRAINED SPOTTER
PENNY TO QUARTER SIZE HAIL COVERING THE GROUND.
0310 PM HAIL CASCADE 42.30N 91.01W
07/24/2009 M0.25 INCH DUBUQUE IA EMERGENCY MNGR
HAIL STARTED AT 310PM AS PEA SIZE.
0315 PM HAIL CASCADE 42.30N 91.01W
07/24/2009 M1.00 INCH DUBUQUE IA EMERGENCY MNGR
&&
14Local storm report, Jul 24, 4:20 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
420 PM CDT FRI JUL 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 PM HAIL 3 NW ONEIDA 42.57N 91.39W
07/24/2009 M2.50 INCH DELAWARE IA PUBLIC
COPIOUS AMOUNTS OF TENNIS BALL SIZE HAIL. CAR WINDSHIELD
CRACKED. DELAYED REPORT.
&&
JH2Local storm report, Jul 24, 4:59 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
459 PM CDT FRI JUL 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 PM HAIL DELAWARE 42.47N 91.34W
07/24/2009 E1.75 INCH DELAWARE IA TRAINED SPOTTER
SPOTTER NOTED EXTENSIVE CROP DAMAGE ALONG HWY
20...EXTENDING FROM 1 MILE WEST OF THE DELAWARE EXIT TO 2
MILES EAST OF THE EARLVILLE EXIT. THERE WAS ALSO HAIL
DAMAGE NOTED TO THE EXIT SIGN. DELAYED REPORT.
&&
MASThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 7:41 PM CDT | Special Weather Statement | DVN | Lee | 64 min |
| Jul 24, 1:12 PM CDT | Special Weather Statement | DVN | Buchanan, Delaware | 2 hr |
| Jul 24, 1:55 PM CDT | Severe Thunderstorm Warning | DVN | Buchanan, Delaware, Dubuque | 65 min |
| Jul 24, 2:47 PM CDT | Severe Thunderstorm Warning | DVN | Delaware, Dubuque, Jones | 40 min |
| Jul 24, 6:20 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque, Jackson | 70 min |
| Jul 24, 6:27 PM CDT | Severe Thunderstorm Warning | DVN | Buchanan, Delaware, Dubuque | 63 min |
| Jul 24, 6:53 PM CDT | Severe Thunderstorm Warning | DVN | Jackson | 82 min |
| Jul 24, 6:07 PM CDT | Severe Thunderstorm Warning | DVN | Carroll, Jo Daviess, Stephenson | 53 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.